Well it sounds like your neurologist is definatley on the right track but you should really be seeing a psychiatrist who knows how to deal with bi-polar issues better in my opinion.
You don't say how much time there is between your appointments. Definately, if something is making it very hard for you to deal with things,(which it sounds like is) you should call and get into seeing your doc asap and have him/her regulate your meds more frequently.
In my opinion I would try to find a psychiatrist that deals with bi-polar issues.
In the meantime, try to pause a bit before you re-act to something/someone, take a deep breath and try to remember that you are in a very irritable mood and that you are waiting to see the doctor to adjust your meds before you re-act. I know this is hard, but try to practice it. Just close you mouth, bite your tongue, take a deep breath and try to respond as calmly as you can.
Also, try to get out and go for a long walk or rent a comedy flick in the meantime. There are others on this board who are also living with this and trying to get along with school. Maybe they will be chiming in soon if they are able to get to the board.
Keep us posted of your progress.
Welcome to HW. I know what you are going through. I've been dx'd with BP II for about two years now. I was first dx'd with depression. So I too, had to go off the SSRIs and try the bp meds. I tried them (almost every kind there is) but they were awful for me...they made my depression worse and the side effects were unbearable for me. So I talked to my pdoc and told him I wanted to try to go off the meds completely. I did that for a year; and just this past week, I have started Lamictal again. The past few months thing were just getting out of control with my moods. I was having major mixed episodes and my moods were cycling so bad I can't believe I was able to stay out of the hospital.
So, here I go again...trying the meds. So I know what you're feeling now. I am waiting for the Lamictal to kick in...It's going to be a few weeks, and you're right it's very hard meantime to cope. Everything Sukay and Olivia said I agree with, good advice. Just try not to get overwhelmed. It sounds to me like irritability is a major symtpom for you? I apologize if I am wrong to assume that. I get really irritable too. Just one of the parts I hate about biploar...Those are the times where I take things out on my bf. It is hard to be around family and those we love when we're feeling like this.
Just remember; you will be alright, you are taking control and trying to make things better. I know it's a confusing time for everyone in your life as well. Just keep doing what you are doing, trying your best to get through it all. Anytime you feel like you're going to snap or whatever, maybe go for a walk...Log on to HW, vent to us...Just something to calm yourself down. I actually find that if my concentration is in check, if I sit down to do some homework (I'm in college too) it takes my mind off everything and totall calms me down. Of course that doesn't always work, but I try it b/c it's worth it when it does work.
I am glad that you have found this forum. We are here for you. We all know what you are going through, and I cannot stress enough what a help HW has been for me.
Mike--I'm wondering how you are doing?
Green Lantern: I hope you can answer a question for me; I tried to look online...You mentioned that you are taking cogenton --for side effects? Did I understand that right? Could you kindly explain why you are taking this med or why you were prescribed this med; what it's for? I just have never heard of it...Thanks.
The generic name for cogentin is benztropine. When I got on my current regimen of Abilify and Effexor, I was walking very stiff, like Frankenstein, or someone with Parkinsons. I take this only to get rid of that side effect. Here is the low down from Wikipedia:
It is used in patients with schizophrenia to reduce the side effects of antipsychotic treatment, such as parkinsonism and akathisia.
Benztropine is also a second-line drug for the treatment of Parkinson's disease. It improves tremor but not rigidity or bradykinesia.
Benztropine is also sometimes used for the treatment of dystonia, a rare disorder that causes abnormal muscle contraction, resulting in twisting postures of limbs, trunk, or face.
Mike--Glad you posted an update. Keep haning' in there--it sounds like you're doing your best. It takes forever for these meds to kick in...We're here for ya meantime.
School just adds to it all; as does family sometimes. Keep coping the best you can, I know it's hard though.
I hope you are feeling better today. I can hear you are feeling very overwhelmed right now. Just think....you will be graduating soon and that is a Great Accomplishment and you should be very proud of yourself. Obviously you know HOW hard that was for you with dealing with everything. You should take time to ENJOY/CELEBRATE that. I agree with Serafina...you should try to take a break and get away and just chill for awhile. You certainly deserve it.
Are you seeing a therapist? I ask because when I was first diagnosed my husband had a hard time understanding what/why things were happening and my therapist suggested that I ask my husband to come in so she could help explain somethings to him. Maybe this is an option for you with your parents? Just a thought.
I think all the other things you talked about in your last post will just all fall into place as you continue to walk on your journey. I truly do believe that. Everything doesn't happen instantly and if you just go with the flow and trust your instincts things will start to unfold. Don't put time limits on anything. Just try to relax and take the time to "smell the flowers along the way."
Also, have you considered the option of finding a psychiatrist to manage your condition instead of the neurologist? I mean it seems your neurologist has helped you so much (better than the other Psych by putting you on a mood stabilizer like lamictal) but maybe he can refer you to a new psychiatrist that deals mainly with bipolar patients since this is the type of doctor you should be seeing? Also most bi-polars see a therapist too, which helps us cope along the way. Just some things to think about.
Take care Mike and keep posting.
Post Edited By Moderator (serafena) : 12/4/2007 1:57:02 PM (GMT-7)